Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Confused as to next options
Aug 30, 2005

Hello,

I am a little confused as to what my next steps should be. I have lipodystrophy and am trying to make it less noticeable. Luckily, it has not attacked my face too badly but it has gotten to my legs and arms. My doctor calls it moderate. I guess it could be worse. Here is some background info on me:

I am male and currently 37 years old. Diagnosed HIV + and began treatment in 1997. T-cells were 330 and VL was over 15000. Treatment started with the equivalent of what is now Combivir and a PI (I believe it was Invirase?). Side effect was weight gain. I went from 175lbs. to 205lbs (I am 6 ft tall). Was changed later that year to Crixivan with Norvir boost (still with Combivir). Side effect was extreme drying of skin, mucus membranes and eyes. Skin was literally cracking. Spring of 1998 I was changed off of Crixivan and Norvir to Sustiva. I was told that this change would help with my lipid levels. My cholesterol was very high 300+. I do not recall my triglyceride levels. Moisture came back to my skin and mucous membranes, cholesterol dropped to 180 temporarily. It slowly increased over time. Weight loss began. I went from 205 to 165 in about 4 months time (I now weigh 180 lbs). This is where I mark the beginning of the lipodystrophy/lipoatrophy. My legs/hips/butt lost a lot of fat and the veins began to show in my legs. My doc at the time did not seem concerned. I stayed on this regimen until 2000 where I was moved from Combivir to Trizivir and to the new single dose Sustiva. Over time side effects began like loss of sleep, inability to concentrate.

In the fall of 2002, I became a part of the SMART study. I was hoping to be in the arm of folks who were taken off their meds. That was not in the cards, so I continued with the meds. In 2003 my new doctor took me off Sustiva due to high lipid levels (cholesterol 300+ again and triglycerides high too) and put me on Viramune. Like magic my ability to sleep returned and I was able to concentrate again. What a relief! Unfortunately, cholesterol and triglycerides were not impacted by the change. Several months after this change, I also noticed that I started to accumulate fat in my shoulders, torso, neck and face. I now have a buffalo hump. I also lost fat on my arms specifically my forearms.

Spring 2004 doc puts me on Lipitor (10mg) to help control the lipid levels

June 2004 doc and I discuss options to try to reverse (or at least stop it from getting worse) lipodystrophy/atrophy. We decided to drop Trizivir and go with Truvada and stay on Viramune. I have been on the Truvada/Viramune combo for over a year now and about 3 months ago I noticed that my knees and wrists are feeling very bony more than usual. I also am starting to notice small veins in my temples.

My last labs, all seems well. T-cells are at 1100, VL is undetectable. My VL has bounced from undetectable to 400 over the years and T-cell numbers have been consistently 800 to 1500. Cholesterol is now at 225 and triglycerides at 300. Liver is fine and everything else is within normal ranges. I had a resistance test done two summers ago that showed that I do not have resistance to any HIV drugs.

I can live with HIV but I am having a huge problem living with lipodystrophy/lipoatrophy. It has gotten to the point where I no longer wear shorts or go to the beach. It is hard to find pants that fit and shirts that can conceal the hump on my back. I am modifying my life, which I do not want to do. I was hoping that the switch to Truvada would help a little but it has been over a year and there is no sign of improvement.

My questions: 1. Could the class of drugs that Sustiva and Viramune are in (non-nucleoside reverse transcriptase inhibitors) be the root cause of the lipodystrophy/atrophy for me? 2. Should I change off the Truvada and/or the Viramune? 3. What other alternatives are out there for me?

This is very frustrating. I dont know where go from here.

Response from Dr. Conway

Thanks for your very detailed desription of your situation. You went through a number of different regimens, each designed to maintain virologic suppression while reducing different side effects. You and your caregivers are to be congratulated for reacting to all the new information that became available over the years while keping you alive and well...Now, to your specific questions:

1. Non-nucleoside drugs are not associated with lipodystrophy in any meaningful way, so I would not worry about these agents at all. 2 & 3. You are currently on a regimen that is not at all associated with lipid abnormalities or lipoatrophy, so it would be hard to have you on anything that would be associated with any less changes in your body shape or cholesterol. Given that your CD4 count was never too low, you might consider going off therapy and seeing what happens. I would caution you that we know that, in some cases, body shape changes occur with HIV infection itself or just with age, so keep an open mind.



Previous
Tolerabiltiy in the future
Next
fat friendly regimen?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement